|Truvada vs. Combivir
Aug 2, 2005
So, my Dr. wants to take me off of Combivir and switch me to Truvada. I also take Sustiva ( I have been taking them succesfully for the better part of seven years with great results and minimal side effects). I don't have any problems with Combivir but he says studies are showing a more close relation to lipodystrophy (spelling?) in cases where patients are taking Combivir. Apparently, studies are showing Truvada to be less associated with lipodystrophy. Also there is something about a Truvada/Sustiva single once a day pill in the works. My question is one of concern regarding changing meds. If combivir is working for me and I don't have any symptoms of lipodystrophy, should I change meds just for the sake of changing them? I have heard (and I don't want to infer that my Dr. is following this trend) that some drug companies offer incentives for Dr.'s to use certain medications. I don't want to possibly make a "life altering" change i.e., adjustment time to new drug regiment, dealing with new side effects, etc. if I don't have to. IS TRUVADA REALLY BETTER?
| Response from Dr. Wohl
There is a major on going study comparing tenofovir + FTC (i.e. Truvada) vs AZT + 3TC (Combivir) when combined with efavirenz. The first 48 weeks of results demonstrate less toxicity with tenofovir + FTC and slightly better success rate in getting the viral load down to below 50 copies/mL.
That said, these are aggregate results from almost 500 people. You are one person who has done very well without any obvious adverse effects on Combivir. No study has taken a bunch of people tolerating Combivir + efavirenz and switched them to Truvada.
I would be hesitant to switch you unless there was evidence of toxicity (including anemia) or unless you are seduced by the once a day (and as you mention soon to be one pill a day) formulation of tenofovir + FTC + efavirenz. Likewise, if you are having trouble with missing doses of your meds, this once daily regimen would be recommended.
In short, there is nothing 'better' in your particular case if you are doing perfectly.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.